August 1974

Colitis Following Oral Lincomycin Therapy

Author Affiliations

Charleston, SC

From the Gastroenterology Division, Department of Medicine, Medical University of South Carolina, and the Medical Service, Veterans Administration Hospital, Charleston, SC.

Arch Intern Med. 1974;134(2):368-372. doi:10.1001/archinte.1974.00320200178027

During a four-year period we encountered 16 patients with colitis following oral lincomycin therapy. All patients were afebrile, had normal or mildly elevated white blood cell counts, and recovered completely following withdrawal of the drug or withdrawal and short-term topical steroid therapy (enema or suppository).

The colitis was indistinguishable by history and sigmoidoscopy from mild to moderately severe colitis of other types. Biopsy specimens demonstrated marked mucosal edema, patchy subepithelial hemorrhage, and moderate inflammation of the lamina propria. Electron microscopy of two biopsy specimens showed severe damage to surface epithelium. Reversible drug-induced mucosal disease should be considered in the differential diagnosis of patients with colitis who have a history of recent antibiotic therapy.